Hello! In this post, I'll be talking about nephrotoxic antimicrobials.
Let's start with Aminoglycosides!
Aminoglycoside toxicity manifests in the form of tubular necrosis.
Did you know AKI due to Aminoglycosides manifest 5-7 days after therapy even after the drug has been discontinued? :O
Aminoglycosides accumulate in the renal cortex and cause non oliguric AKI. Hypomagnesemia is a common finding.
Amphotericin B also causes tubular necrosis. It binds to tubular membrane cholesterol and introduces pores. Clinical findings include polyuria, hypomagnesemia, hypocalcemia and NAGMA.
Mnemonic for nephrotoxic drugs: Drugs with A!
Antivirals like acyclovir, tenofovir, cidofovir, foscarnet, pentamidine.
(Cause tubular toxicity)
Antibiotics like penicillin, cephalosporins, quinolones, sulfonamides, rifampin.
(Cause acute interstitial nephritis)
Remember, in acute interstitial nephritis, WBCs, WBC casts and urine eosinophils will be seen. However, in AKI, the urine sediment will show granular casts.
The predominant feeling I have is that if gratitude (=